Nevada, 2010Winter Storm in Nevada, March 31, 2010
March 31, 2010 · NWS LKN · 1 event in 1 county or zone
Nine to nineteen inches of snow was reported across portions of White Pine county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Nine to nineteen inches of snow was reported across portions of White Pine county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Mar 31, 2:00 AM PST, 3 hours earlier.
Area forecast discussion, Mar 31, 2:00 AM PST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
300 AM PDT WED MAR 31 2010
.SYNOPSIS...AN AREA OF LOW PRESSURE WILL BE INFLUENCING NORTHERN
NEVADA'S WEATHER TODAY AND TONIGHT...BRINGING A TASTE OF WINTER
BACK TO THE SILVER STATE. HIGHEST ACCUMULATIONS ARE EXPECTED TO BE
ACROSS THE EASTERN HALF OF THE FORECAST AREA...IN SOUTHERN EUREKA
AND WHITE PINE COUNTIES...AS WELL AS ACROSS ELEVATIONS ABOVE 6500
FEET. SNOW SHOWERS AND BELOW NORMAL TEMPERATURES WILL CONTINUE
TONIGHT AND THURSDAY AS THE LOW PRESSURE SYSTEM SLOWLY SLIDES
EAST. UNSETTLED WEATHER CONTINUES INTO THE WEEKEND AS IMPULSES IN
THE FLOW MOVE ACROSS THE REGION.
&&
.SHORT TERM...TODAY THROUGH FRIDAY. RADAR COMPOSITE BEGINNING TO
SHOW AN INCREASE IN SNOW SHOWER ACTIVITY OVER THE NORTHERN HALF OF
THE FORECAST AREA. MODELS INDICATING SURFACE LOW PRESSURE NOW
POSITIONED OVER SOUTHERN NYE AND LINCOLN COUNTIES THIS MORNING
WILL SLOWLY SLIDE EASTWARD INTO SOUTHWEST UTAH LATER THIS MORNING
AND AFTERNOON. 700MB FRONTOGENESIS DRAPED OVER THE NORTH WILL
SHIFT SOUTH DURING THE MORNING AND WILL BE ACROSS BASICALLY THE
SOUTHEAST THIRD OF THE COUNTY WARNING AREA. 700MB HEIGHT/WIND
FIELDS DEPICT CLOSED CIRCULATION SETTING UP OVER AFOREMENTIONED
AREA THAT WILL AID IN THE INTENSIFICATION OF THIS FRONTOGENETICAL
BAND. MODELS INDICATING DECENT DIV-Q FORCING IN THE 500-300MB
LAYER. FORECAST SOUNDINGS AND CROSS-SECTIONS INDICATE DEEP
MOISTURE SATURATION AND GOOD MICROPHYSICS. LOW TO MID-LEVEL LAPSE
RATES THROUGH THE 700-500MB LAYER ARE AROUND 6-6.5C/KM. REGION
WILL ALSO SIT UNDER THE TAIL END OF A STRONG UPPER JET OF AROUND
110KT OR SO. BASED ON THE ABOVE REASONING...ISSUED A WINTER
WEATHER ADVISORY FOR WHITE PINE AND SOUTHERN LANDER AND EUREKA
COUNTIES BEGINNING THIS MORNING THROUGH LATER THIS EVENING. SNOW
AMOUNTS ARE FORECAST TO BE IN THE 3 TO 6 INCH RANGE IN THE VALLEY
LOCATIONS...AND SOME OF THE HIGHER MOUNTAIN LOCALES COULD SEE
LOCALLY HIGHER AMOUNTS OF A FOOT OR SO. CURRENT THINKING IS THAT
THERE WILL BE A TIGHT GRADIENT OF ADVISORY LEVEL SNOW ACROSS
SOUTHERN LANDER AND EUREKA COUNTIES...WITH THE HIGHER AMOUNTS
FALLING IN EUREKA. WILL NEED TO KEEP AN EYE ON AUSTIN AS ANY SHIFT
WEST OF THE FGEN BAND WILL RESULT IN HIGHER AMOUNTS THERE AS WELL.
FURTHER NORTH...500MB COLD POOL WILL PUSH SOUTH...HELPING TO
STEEPEN LAPSE RATES. LIFTED INDICES ARE NEGATIVE ALONG THE BORDER
WITH IDAHO SO HAVE INCLUDED ISOLATED TS FOR THIS AFTERNOON. 700MB
TEMPERATURES WILL BE IN THE -10 TO -12C RANGE WHICH WILL MAKE IT
FEEL MORE LIKE WINTER THAN SPRING TODAY...BUT AT LEAST IT WON'T BE
AS WINDY LIKE YESTERDAY.
LATER TONIGHT...SNOW SHOWERS ARE EXPECTED TO CONTINUE AS THE MAIN
TROUGH AXIS SHIFTS OVERHEAD. ACCUMULATIONS ARE ANTICIPATED TO BE
LIGHT...LESS THAN ONE INCH IN THE VALLEYS. TROUGH WILL GRADUALLY
SHIFT EAST BY THURSDAY BUT IMPULSES IN THE FLOW WILL KEEP THE
THREAT FOR SHOWERS A POSSIBILITY. NORTHWEST FLOW AND A SHORTWAVE
RIDGE FOR ANTICIPATED FOR THURSDAY NIGHT...WHICH COULD MAKE FOR
SOME CHILLY OVERNIGHT LOWS SHOULD WE CLEAR OUT SOME. BY
FRIDAY...PACIFIC MOISTURE COMING ONSHORE WILL HELP TO BRING
ANOTHER SHOT FOR PRECIP...WITH TEMPS REMAINING BELOW NORMAL FOR
THIS TIME OF YEAR.
.LONG TERM...FRIDAY NIGHT THROUGH NEXT WEDNESDAY. ACTIVE WEATHER
PATTERN IS EXPECTED IN THE LONG TERM WITH A PROGRESSIVE ZONAL FLOW
TRANSITIONING TO MID-LEVEL RIDGING BY MID-WEEK. CONFIDENCE IS BELOW
AVERAGE WITH TIMING ISSUES THAT NEED TO BE RESOLVED IN THE NUMEROUS
SHORTWAVES THAT ARE PROGGED TO IMPACT THE CWA. TEMPS WILL BE BELOW
AVG AND PRECIP WILL BE ABOVE AVG IN THE EXTENDED.
FRIDAY NIGHT A QUICK MOVING SHORTWAVE WITH BRING SCATTERED SNOW
SHOWERS ACROSS THE NORTHERN CWA WITH OVERALL QPF AMOUNTS ON THE
LIGHT SIDE. SNOWFALL AMOUNTS LOOK TO BE SUB-ADVISORY WITH LESS THEN
1" ACROSS VALLEY LOCATIONS DUE TO THE PROGRESSIVE NATURE OF THE
FEATURE. COULD BE A QUICK BREAK SATURDAY MORNING...BEFORE SHOWERS
RETURN IN THE AFTERNOON AS ANOTHER WEAK 500MB SHORTWAVE COMBINED
WITH SURFACE HEATING...WILL LEAD TO CONVECTIVE RAIN/SNOW SHOWERS.
SUNDAY LOOKS LIKE A REPEAT OF SATURDAY WITH CLEARING SUNDAY
MORNING...BEFORE INSTABILITY SHOWERS DEVELOP BY THE AFTERNOON.
TIMING DIFFERENCE FOR AN APPROACHING PACIFIC SHORTWAVE ARISE DURING
MONDAY MORNING...WITH THE GFS 12HRS FASTER THEN THE ECMWF. MOST
LIKELY THE GFS IS TO FAST WITH THIS FEATURE DUE TO TYPICAL MODEL
BIASES...SO TRENDED TOWARDS HIGHER POPS DURING THE DAY ON
MONDAY...RATHER THEN EARLY MONDAY. THE MONDAY FEATURE STILL LOOKS
LIKE THE STRONGEST FEATURE IN THE EXTENDED...WITH WIDESPREAD RAIN
CHANGING OVER TO SNOW ACROSS THE CWA. FEATURE LOOKS TO HAVE A SHORT
RESIDENCE TIME AND CURRENT TIMING HAS IT MOVING THROUGH DURING
DAYLIGHT HOURS...WHICH WILL MITIGATE ANY VALLEY ACCUMULATIONS. COULD
BE A FEW LINGERING SNOW SHOWERS INTO EARLY TUESDAY MORNING ACROSS
THE NORTHERN MOUNTAINS...BUT OVERALL DRY WEATHER WILL RETURN DURING
TUESDAY MORNING AS 500MB HEIGHTS BEGIN TO RISE. RIDGE WILL BE FIRMLY
IN PLACE DURING THE DAY ON WEDNESDAY WITH SPRING LIKE WX AND TEMPS
POSSIBLY WARMING TO ABOVE AVG.
&&
.AVIATION...VARIABLE FLIGHT CATEGORIES EXPECTED OVER THE NEXT 24
HOURS WITH WORST CONDITIONS EXPECTED AT KELY WITH VFR CONDITIONS IN
SNOW. A DEVELOPING AREA OF LOW PRESSURE OVER SOUTHERN NV...WILL
SPREAD SNOW ACROSS ELKO AND WHITE PINE COUNTIES TODAY. MVFR TO VFR
CONDITIONS WILL POSSIBLE AT KEKO THIS MORNING THROUGH 14Z...BEFORE
THE SNOW MOVES SOUTH INTO WHITE PINE COUNTY WERE VFR CONDITIONS DUE
TO LOW VIS/CIGS WILL IMPACT KELY. CONDITIONS BEGIN TO IMPROVE AT ELY
AFT 21Z WITH LINGERING TEMPO SNOW SHOWERS EXPECTED UNTIL
03Z...BEFORE IFR CONDITIONS AND PARTIAL CLEARING RETURN. WINDS WILL
BE GUSTY AT KTPH DURING THE DAY...BUT IT SHOULD REMAIN MOSTLY DRY.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 8 AM THIS MORNING TO 8 PM PDT THIS
EVENING FOR SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY...
WHITE PINE COUNTY.
&&
86/95/95
Hazardous weather outlook, Mar 31, 2:22 AM PST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
322 AM PDT WED MAR 31 2010
NVZ013-030>037-011030-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
322 AM PDT WED MAR 31 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.
.DAY ONE...TODAY AND TONIGHT.
A WINTER STORM WILL BRING SNOW SHOWERS TO MOST OF NORTHERN NEVADA
TODAY. HIGHEST SNOWFALL AMOUNTS ARE EXPECTED TO BE ACROSS WHITE
PINE AND SOUTHERN EUREKA COUNTIES. AS A RESULT...A SNOW ADVISORY
HAS BEEN ISSUED FOR THE ABOVE AREAS BEGINNING THIS MORNING AT 8AM
AND CONTINUING UNTIL 8PM PDT THIS EVENING. FOR MORE
INFORMATION...PLEASE SEE RNOWSWLKN.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
LOW PRESSURE WILL MOVE ACROSS THE STATE THURSDAY WITH A CONTINUED
CHANCE FOR SNOW SHOWERS. UNSETTLED WEATHER WILL CONTINUE LATER
FRIDAY AND INTO THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.
Winter Storm, White Pine
- When
- March 31, 5:00 AM PST to 5:30 PM PST
- Where
- White Pine forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.442, -114.902 (the zone’s center; the record gives no point)
Great Basin National Park reported 19 inches of new snow, the Berry Creek SNOTEL received 14 inches, Ely and McGill 9 inches.|In addition winds gusting to 30 mph caused whiteout conditions at times in Ely.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 213925.